Tuesday, Nov 29 2022 | Updated at 03:16 AM EST

Stay Connected With Us F T R

Aug 30, 2015 07:28 AM EDT

Diabetes medicine may cause severe joint pain

Close

The U.S. Food and Drug Administration said on Friday has issued a warning that a class of drugs used to treat Type 2 diabetes may cause severe joint pain, KRWG News 22 reports.

"Health care professionals should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate", said a statement from the FDA.

As a result, a warning will now be added to the labels of all types of DPP-4, inhibitors, including sitagliptin, saxagliptin, linagliptin, and alogliptin, about the risk for joint pain.

DPP-4 inhibitors help fight type 2 diabetes by increasing insulin in the body after meal, when blood sugar levels are high.

The FDA said that the symptoms reported by some of the patients were "suggestive of an immunological reaction."

Some of the symptoms reported by the patients included fever, chills, rash, and swelling. The symptoms were relieved with the stoppage of the DPP-4 inhibitor medicine.

At least 28 of the patients who complained of the symptoms were taking Januvia (sitagliptin), the drug to treat Type 2 diabetes manufactured by Merck & Co Inc.

However, FDA stressed that patients experiencing joint pain while taking the medicines should not discontinue the use of these medicines without consulting their doctor.

FDA has also issued an invitation to health care professionals to contact FDA's MedWatch program if they receive reports of side effects.

See Now: Facebook will use AI to detect users with suicidal thoughts and prevent suicide

© 2017 University Herald, All rights reserved. Do not reproduce without permission.

Join the Conversation

Get Our FREE Newsletters

Stay Connected With Us F T R

Real Time Analytics